North Carolina, 2014

Hail and Damaging Winds in North Carolina, April 28, 2014

April 28, 2014 · NWS ILM · 9 events in 2 counties and zones

Strong instability and convergent low-level flow along and south of a stalled front helped initiate a cluster of severe thunderstorms during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong instability and convergent low-level flow along and south of a stalled front helped initiate a cluster of severe thunderstorms during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 28, 2:48 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 28, 2:48 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
348 PM EDT MON APR 28 2014

.SYNOPSIS...
UNSETTLED WEATHER WILL PERSIST OVER THE NEXT COUPLE OF DAYS AS SHOWERS
AND THUNDERSTORMS ARE EXPECTED INCREASE IN COVERAGE TODAY THROUGH
WEDNESDAY AS A TROUGH OF LOW PRESSURE APPROACHES FROM THE WEST.
ANOTHER QUICK ROUND OF RAIN IS POSSIBLE LATE FRIDAY AND SATURDAY
BEFORE CONDITIONS DRY OUT INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM MONDAY...INCREASINGLY WARM AND MORE UNSTABLE AIR MASS
WITH TEMPS INTO THE 80S MOST PLACES. MODELS STILL SHOW MID TO UPPER
RIDGE LINED UP THE SOUTHEAST COAST WHICH SHOULD HELP TO INHIBIT SOME
OF THE STRONGEST CONVECTION RUNNING SOUTH...BUT AS TEMPS WARMED INTO
THE 80S AND DEWPOINTS INTO THE MID 60S CLOSER TO 70 OVER SOUTH
CAROLINA. HRRR AND RUC SHOWING BEST CAPE LINED UP INLAND FROM SOUTH
TO NORTH TOWARD DARLINGTON AND MARLBORO...BUT MAIN FOCUS OF STRONGER
CONVECTION WILL BE ALONG THE LINGERING FRONTAL BOUNDARY JUST TO THE
NORTH OF LOCAL FORECAST AREA. EXPECT SCT CONVECTION OVER THE AREA
WITH MAIN FOCUS ALONG SEA BREEZE CONVERGENT BOUNDARY AND RUNNING
ALONG LINGERING FRONTAL BOUNDARY. JUST NORTH OF BOUNDARY STILL
SEEING TEMPS NOT EVEN REACHING 70 WITH COOLER AIR WEDGED IN.

BEST HELICITY WILL RUN ALONG WARM FRONT WITH VALUES ABOVE 200 JUST
TO NORTH. OVERALL SHOULD BE RATHER FINE BOUNDARY OF STRONGEST STORMS
AS FORCING REMAINS WEAKER FARTHER SOUTH DUE TO INCREASED SUBSIDENCE
WITH MID TO UPPER RIDGE OVER THE SOUTHEAST COAST. THE STEERING FLOW
WILL PUSH ANY SHWRS/TSTMS THAT DEVELOP TOWARD THE COAST BUT THE MORE
STABILIZED AIR BEHIND SEA BREEZE SHOULD KEEP THE IMMEDIATE COAST
FREE OF STORMS. KEPT POPS VERY CLOSE TO PREVIOUS FORECAST WITH ONLY
MINOR ADJUSTMENTS AND WILL UPDATE AS NEEDED ONCE CONVECTION FLARES.
SHOULD SEE CLOUDS BLANKET MUCH OF THE AREA THROUGH THIS AFTERNOON AS
CONVECTIVE DEBRIS CLOUDS WILL BE STEERED EAST AND HIGH CLOUDS WILL
SPILL OVER THE MID TO UPPER RIDGE INTO LOCAL AREA.

THE STALLED BOUNDARY WILL BEGIN TO LIFT NORTH THROUGH TONIGHT AND
EXPECT LOCALIZED CONVECTION TO SHUT DOWN AS HEATING OF THE DAY CUTS
OFF AFTER SUNSET. THEREFORE WILL TAPER OFF POPS AFTER SUNSET LEAVING
BEST CHC TO THE NORTH ALONG BOUNDARY. SHOULD BE A RELATIVELY QUIET
NIGHT WITH ABUNDANT CLOUD COVER AND LOWS WELL ABOVE CLIMO...RUNNING
IN THE MID 60S IN A WARM AND HUMID AIRMASS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 330 PM MONDAY...ATTENTION THROUGHOUT THE ENTIRE FORECAST
PERIOD WILL FOCUS ON UNSETTLED WEATHER...INCLUDING THE THREAT FOR
SEVERE WEATHER JUST AHEAD OF AN APPROACHING COLD FRONT. LATEST
GUIDANCE CONTINUES TO ILLUSTRATE A LONGWAVE TROUGH ACROSS THE CONUS
WITH A PERSISTENT UPPER LEVEL LOW WHICH WILL SLOWLY PROGRESS ACROSS
THE MIDWEST OVER THE NEXT COUPLE OF DAYS. WARM TEMPERATURES AND
SOUTHWEST FLOW WILL ALLOW FOR A MOISTURE-RICH ATMOSPHERE...AS
DEWPOINTS ARE WELL IN THE 60S...TO REMAIN IN PLACE WITH HIGHS ON
TUESDAY IN THE LOWER 80S ACROSS THE ENTIRE FORECAST AREA. SHOWERS
AND THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY ON TUESDAY WHICH
IS IN GOOD AGREEMENT AS OUR AREA IS INCLUDED IN SPC'S SLIGHT RISK.
INTO WEDNESDAY...CONDITIONS WILL CONTINUE TO PROGRESS IN
INCREASE...AS IT LOOKS THE BETTER INSTABILITY AND LIFT WILL MOVE
INTO THE CENTRAL SC/NC/VA AREA...WITH A HEIGHTENED POSSIBILITY OF
SEVERE ESPECIALLY IN OUR WESTERN ZONES. DIFFICULTY WILL BE TIMING AS
MODELS HAVE EVER SO SLIGHTLY SLOWED DOWN THE PROGRESSION OF THE
SYSTEM IN PAST RUNS. HOWEVER...OVERALL ANTICIPATE MAIN THREAT TO
OCCUR WEDNESDAY  THROUGHOUT THE DAY WITH AMPLE DIURNAL HEATING WITH
HIGHS ON WEDNESDAY AGAIN IN THE 80S...INTO EARLY THURSDAY MORNING.
WILL ALSO TAKE INTO ACCOUNT THE INTERACTION OF THE SEA BREEZE AS
WELL ON BOTH DAYS AND ANY OTHER WANDERING BOUNDARIES ABOUT THE AREA.
THE PRIMARY THREATS WILL BE HAIL AND DAMAGING WINDS...ALONG WITH THE
POSSIBILITY OF TORNADOES.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 300 PM MONDAY...THURSDAY MAY BE RATHER ACTIVE. THE UPPER RIDGE
AXIS WILL BE OFFSHORE ALLOWING FOR DEEP SWRLY FLOW. SURFACE BOUNDARY
AND UPPER LEVEL VORT MAXES MAY SPONSOR DEEP ENOUGH LIFT FOR FAIRLY
WIDESPREAD CONVECTION. WIND FIELDS MAY BE STRONG ENOUGH FOR STORM
ORGANIZATION WITH DAMAGING WIND AND/OR HAIL. MORE QUESTIONABLE
WHETHER OR NOT INSTABILITY MANAGES TO DEVELOP HOWEVER. BOUNDARY
PUSHES OFFSHORE THURSDAY NIGHT WHICH  MAY ALLOW FOR A COOLER AND
DRIER FRIDAY. TRAILING UPPER ENERGY ON SATURDAY BUT TOUGH CALL AS TO
WHETHER OR NOT ENOUGH MOISTURE AROUND FOR MEANINGFUL RAIN CHANCES.
DRY WNW FLOW FOR SUNDAY AND MONDAY.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 18Z..STILL LOOKING FOR CONVECTION TO FIRE ALONG A DIFFUSE WARM
FRONT THIS AFTERNOON. MOST OF THE ACTIVITY WILL BE OVER THE NORTHERN
THIRD OF THE CWA...BUT COULD NOT RULE OUT WEAK CONVECTION TO THE
SOUTH ALONG THE SEA BREEZE BOUNDARY. BRIEF IFR PERIODS ARE
POSSIBLE...MAINLY AT LBT AND ILM. MOST OF THE ACTIVITY WILL END THIS
EVENING AS THE WARM FRONT WAVES NORTH. WITH THE SOUTHWESTERLY FLOW
TONIGHT...IFR STRATUS IS A REASONABLE BET. TUESDAY...BECOMING VFR
WITH ANOTHER ROUND OF CONVECTION POSSIBLE BY THE END OF THE FORECAST
PERIOD.

EXTENDED OUTLOOK...SCATTERED AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS POSSIBLE THROUGH THURSDAY. OTHERWISE EXPECT VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM MONDAY...QUIET MARINE CONDITIONS OVERALL THROUGH
THIS AFTERNOON. HIGH PRESSURE REMAINS OVER THE AREA WITH
LINGERING BOUNDARY LIFTING NORTH OF THE THE WATERS. GRADIENT
REMAINS LIGHT WITH SOUTH TO SOUTHEAST FLOW REMAINING UNDER 10 KT
THROUGH THE MORNING HOURS WITH SEAS 2 FT OR LESS. MAY SEE A FEW
LINGERING SHOWERS MAKE IT OVER THE WATERS JUST ALONG NORTHERN
PORTION OF LOCAL WATERS.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 330 PM MONDAY...EXPECT SOUTH- SOUTHWEST FLOW TO PERSIST
THROUGH THE FORECAST PERIOD WITH INCREASING WINDS WEDNESDAY INTO
WEDNESDAY EVENING WHERE WINDS WILL INCREASE TO AROUND 20 TO 25
KTS...WHILE THE REMAINDER OF THE PERIOD ANTICIPATE 15 TO 20 KTS
WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE. AS
FOR SEAS...2 TO 4 FT WITH 5 FT POSSIBLE. COULD SEE 6 TO 7 FT
POSSIBLE IN THE OUTER WATERS WEDNESDAY INTO THURSDAY MORNING.
ANTICIPATE CONDITIONS WILL WARRANT A SMALL CRAFT ADVISORY
WEDNESDAY EVENING.

LONG TERM /THURSDAY THROUGH FRIDAY/...
AS OF 300 PM MONDAY...PREFRONTAL FLOW REGIME ON THURSDAY PROBABLY
STRONG ENOUGH TO WARRANT A SMALL CRAFT ADVISORY. A WINDSHIFT TO A
MORE OFFSHORE DIRECTION THURSDAY NIGHT INTO FRIDAY PAIRED WITH A
DOWNWARD TREND IN THE WIND SPEED WILL ALLOW ADVISORY TO BE DROPPED.
OFFSHORE WINDS AND FAIRLY SEASONABLE SEAS CONTINUES INTO SATURDAY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SGL
NEAR TERM...RGZ
SHORT TERM...SGL
LONG TERM...MBB
AVIATION...DL
Hazardous weather outlook, Apr 28, 3:02 PM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
402 PM EDT MON APR 28 2014

NCZ107-292015-
INLAND NEW HANOVER-
402 PM EDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT.

MINOR COASTAL FLOODING MAY OCCUR ALONG THE CAPE FEAR RIVER AT
DOWNTOWN WILMINGTON THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

MINOR COASTAL FLOODING MAY OCCUR ALONG THE CAPE FEAR RIVER AT
DOWNTOWN WILMINGTON TUESDAY EVENING AND WEDNESDAY EVENING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-053-055-292015-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INLAND GEORGETOWN-
402 PM EDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-292015-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
402 PM EDT MON APR 28 2014

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM TUESDAY MORNING
THROUGH LATE TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-292015-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
402 PM EDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SMALL CRAFT CONDITIONS ARE LIKELY LATE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 28, 4:03 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
503 PM EDT MON APR 28 2014

NCZ096-282130-
BLADEN-
503 PM EDT MON APR 28 2014

...A STRONG THUNDERSTORM CLIPPING EXTREME NORTHERN BLADEN COUNTY...

AT 502 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST
NORTH OF JEROME...OR ABOUT 16 MILES NORTH OF ELIZABETHTOWN...MOVING
EAST AT 25 MPH.

SOME LOCATIONS IMPACTED INCLUDE AMMON AND JEROME.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3484 7849 3483 7846 3478 7842 3475 7839
      3477 7871 3485 7874 3485 7853 3485 7852
      3486 7850
TIME...MOT...LOC 2102Z 261DEG 21KT 3486 7865

BACON
Special weather statement, Apr 28, 4:07 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
507 PM EDT MON APR 28 2014

NCZ087-282200-
ROBESON-
507 PM EDT MON APR 28 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS ROBESON COUNTY THROUGH 600
PM EDT...

AT 508 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHWEST OF WAKULLA...OR ABOUT 9 MILES WEST OF RED SPRINGS...MOVING
EAST AT 30 MPH.

SOME LOCATIONS IMPACTED INCLUDE RED SPRINGS...BUIE...HOWELLSVILLE...
REX...SHANNON...ST. PAULS...TOLARSVILLE...WAKULLA...LUMBER BRIDGE...
PARKTON AND RENNERT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3492 7897 3489 7892 3486 7892 3477 7886
      3474 7885 3469 7880 3468 7880 3475 7936
      3477 7934 3482 7936 3484 7936 3484 7919
      3496 7903
TIME...MOT...LOC 2108Z 276DEG 25KT 3484 7930

BACON

The radar

The Raleigh/Durham radar (KRAX), 114 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Robeson

When
April 28, 4:23 PM EST to 4:25 PM EST
Where
Robeson County, 2.82 mi WNW of Red Spgs
Measured
1 in hail
Property damage
$150
Reported by
Public
Coordinates
34.831, -79.228

Hail up to the size of quarters was reported along Dairy Road.

Hail, Bladen

When
April 28, 6:50 PM EST to 6:55 PM EST
Where
Bladen County, 1.52 mi S of White Oak
Measured
1.75 in hail
Property damage
$3,000
Reported by
Public
Coordinates
34.728, -78.697

Hail up to the size of golf balls was reported.

Thunderstorm Wind, Bladen

When
April 28, 6:50 PM EST to 6:51 PM EST
Where
Bladen County, 1.52 mi S of White Oak
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
34.728, -78.697

A flag pole was blown down.

Thunderstorm Wind, Bladen

When
April 28, 6:56 PM EST to 6:57 PM EST
Where
Bladen County, 3.46 mi NE of Elizabethtown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
34.665, -78.577

A National Weather Service Storm Survey Team estimated winds of 60 mph downed a large tree on state forestry land.

Thunderstorm Wind, Bladen

When
April 28, 6:57 PM EST to 6:58 PM EST
Where
Bladen County, 3.49 mi NE of Elizabethtown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
34.670, -78.583

A National Weather Service Storm Survey Team estimated winds of 60 mph snapped a large tree on state forestry land.

Hail, Bladen

When
April 28, 7:00 PM EST to 7:25 PM EST
Where
Bladen County, 3.15 mi SSE of White Oak
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
34.710, -78.674

Hail up to the size of quarters was reported. The hail lasted for almost 30 minutes.

Hail, Bladen

When
April 28, 7:06 PM EST to 7:11 PM EST
Where
Bladen County, 0.89 mi SE of Elizabethtown
Measured
1.75 in hail
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.620, -78.610

Hail stones up to 1.75 inches were measured.

Hail, Bladen

When
April 28, 7:16 PM EST to 7:18 PM EST
Where
Bladen County, 1.78 mi S of Elizabethtown
Measured
0.75 in hail
Property damage
$200
Reported by
Amateur Radio
Coordinates
34.604, -78.617

Hail stones up to three-quarters of an inch were measured.

Hail, Bladen

When
April 28, 7:30 PM EST to 7:33 PM EST
Where
Bladen County, 1.49 mi SSW of Elizabethtown Arpt
Measured
1 in hail
Property damage
$500
Reported by
Public
Coordinates
34.580, -78.590

Hail up to the size of quarters was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511971, 511966, 511967, 511972, 511973, 511969, 511965, 511968, 511970.